I am a 30 year old female with a known autoimmune disorder psoriasis and psoriatic arthritis. Tests were done to determine if bowel symptoms were cause of arthritis symptoms. Over the last 6 months to a year I have experienced intermittent diarrhea and rectal bleeding as well as occasional abdominal cramping. Bright red rectal bleeding can occur without BM and can turn water red. Hgb dropped from 14.3 to 12.9 over 10 days. Most recent episode experienced diarrhea, bleeding, fever, severe cramping, weight loss, arthritis pains and anorexia. Initial stool cultures were negative. Diarrhea contains mucus but no blood. From recent symptoms of ongoing bleeding, it seems more related to a fissure rather than hemorrhoids and Anusol HC does not help with bleeding or irritation.
Colonoscopy revealed mild proctitis and grade I hemorrhoids. Cultures done at time of colonoscopy came back positive for campylobacter, greater than two weeks after initial onset. Histology report diagnosis--Fragments of colon mucosa with moderate nonspecific inflammation, random colon biopsies. Microscopic evaluation--Sections show pieces of colon mucosa with moderate lymphoplasmacytic infiltration of lamina propria. Significant crypt distortion is not identified. Thickening of collagen band or transmucosal inflammation is absent. Occasional reactive lymphoid aggregates are present.
Abdominal symptoms worsen with menstrual cycle, stress, and caffeine intake. Oral prednisone resolves arthritis pain and lessens GI symptoms. Cannot treat arthritis/psoriasis until determine cause of GI complaints. Cannot take sulfa medications or NSAIDs
What exactly is chronic nonspecific colitis?
How is it treated?
Can it cause arthritis pain in back, wrists, elbows, knees, ankles, and fingers?
If due to a fissure, how to stop diarrhea related to this to prevent further tearing and blood loss?
What is treatment for campylobacter?
1) Chronic, non-specific colitis is a way of saying there is no specific cause that can be found.
2) Absent a cause, there is no definitive treatment. Your GI physicians need to find a cause in order to treat it appropriately. Otherwise, there are a variety of options for symptomatic relief.
3) Inflammatory bowel disease like Crohn's disease or ulcerative colitis can have arthritic manifestations.
4) Steroids and immunotherapy can be considered if the cause of the diarrhea is inflammatory bowel disease.
5) Antibiotics would be the appropriate treatment for this bacteria.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Thanks for your response. The rheumatologist is highly suspect of crohn's disease. The campylobacter has been successfully treated but the bleeding continues despite this. No source in the large bowel can be found.
I am presently scared to death by this as I work in the medical field and have seen some rather significant surgical complications of crohn's disease. What is the first choice of treatment for crohn's disease? Also, it should be noted, that my daughter who is nearly five has failure to thrive with no known cause, could this be the reason?
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.